Idaho, 2009

Heavy Snow in Idaho, March 9 to 10, 2009

March 9 to 10, 2009 · NWS OTX · 3 events in 3 counties and zones

A very cold and unstable low pressure system moved through north Idaho with widespread moderate to heavy snow showers in the Coeur D'Alene area, Palouse, and Central Panhandle Mountains. Several locations picked up between four and seven inches of snowfall.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A very cold and unstable low pressure system moved through north Idaho with widespread moderate to heavy snow showers in the Coeur D'Alene area, Palouse, and Central Panhandle Mountains. Several locations picked up between four and seven inches of snowfall. Locally higher accumulations occurred in St. Maries where a spotter seven miles north of the town picked up a foot of snow; while another spotter five miles west of town picked up eight inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Mar 9, 8:13 AM PST, 47 minutes earlier.

Area forecast discussion, Mar 9, 8:13 AM PST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
913 AM PDT MON MAR 9 2009

.SYNOPSIS...
A STRONG ARCTIC COLD FRONT WILL SWEEP THROUGH WASHINGTON AND IDAHO
LATE TODAY. LOCALLY WINDY AND SNOWY CONDITIONS WILL ACCOMPANY THE
PASSAGE OF THE ARCTIC FRONT. MUCH COLDER TEMPERATURES ARE
EXPECTED BY TONIGHT AND RECORD LOWS WILL BE POSSIBLE TUESDAY
MORNING. MORE STABLE WEATHER IS EXPECTED TO ARRIVE ON BY TUESDAY
NIGHT AND CONTINUE THROUGH THE END OF NEXT WEEK.

&&

.DISCUSSION...
THE TIMING OF THE WINTER WEATHER ADVISORIES FOR SNOW HAVE BEEN
MOVED UP TO NOW FOR THE NE WA MTNS...SPOKANE/COEUR DALENE
AREAS...AND THE PALOUSE. RADAR SHOWS NUMEROUS SNOW SHOWERS...SOME
WHICH ARE HEAVY...OVER THESE AREAS. AT THE SFC...A BOUNDARY IS
PRESENT IN THE MSLP FIELDS FROM NW WA EXTENDING SOUTHEAST THROUGH
WENATCHEE AND THEN EAST THROUGH SPOKANE AREA. INFRARED SATELLITE
SHOWS COOLING CLOUD TOPS ALONG AND NORTH OF THIS BOUNDARY SO
SNOW SHOWERS WILL LIKELY PERSIST THROUGH TONIGHT. IN
ADDITION...HIGH TEMPERATURES WERE COOLED GIVEN ABUNDANT CLOUD
COVER EXPECTED TODAY ALONG AND NORTH OF THIS BOUNDARY ALONG WITH
COLD AIR REMAINING IN PLACE. THIS WILL LEAD TO LESS IN THE WAY OF
MELTING WHICH FURTHER WARRANTED STARTING THE ADVISORY NOW. HOWEVER
WHICH THE MID MARCH SUN ANGLE ANY AREAS THAT WARM UP INTO THE
UPPER 20S THIS AFTERNOON WILL SEE SOME MELTING ON ROADWAYS WHICH
COULD SLOW ACCUMULATIONS ESPECIALLY WELL TRAVELED ROADS. JW

&&

.AVIATION...
FROM PREVIOUS DISCUSSION....BANDS OF SNOW ARE EXPECTED TODAY AND
TONIGHT OVER THE IDAHO PANHANDLE AND OVER THE EASTERN THIRD OF
WASHINGTON. SNOW SHOWERS WILL LIKELY BE THE MOST CONCENTRATED IN
THE SPOKANE...PULLMAN AND COEUR DALENE AREAS BETWEEN 14Z AND 19Z
AHEAD OF AN UPPER LEVEL SHORTWAVE TROUGH. A BREAK IN THE SNOW
SHOWERS WILL BE POSSIBLE THIS AFTERNOON AND EARLY THIS EVENING.
THEN ANOTHER ROUND OF HEAVY SNOW SHOWERS WILL BE POSSIBLE AFTER
06Z AS THE SURFACE FRONT MOVES THROUGH THE CENTRAL IDAHO
PANHANDLE. IFR CEILINGS AND VISIBILITIES CAN BE EXPECTED WITH THE
HEAVIER SNOW SHOWERS. MOUNTAIN OBSCURATIONS WILL ALSO BE COMMON
THROUGH AT LEAST 12Z TUESDAY IN THE PANHANDLE...NORTHEAST
WASHINGTON MOUNTAINS...AND OVER THE CASCADES. /GKOCH

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        28  12  21   1  30  16 /  90  70  20   0   0   0
COEUR DALENE  27  12  18   0  29  17 /  90  70  20   0   0   0
PULLMAN        31  16  25   9  31  13 /  80  70  20   0   0   0
LEWISTON       37  25  29  16  39  21 /  30  50  20   0   0   0
COLVILLE       28  11  22  -2  32  17 /  80  70   0   0   0   0
SANDPOINT      25  12  17  -3  31  11 /  70  70  10   0   0   0
KELLOGG        28  16  19  -2  28   8 /  70  90  30  10   0  10
MOSES LAKE     39  16  27  11  39  20 /  30  20   0   0   0   0
WENATCHEE      37  16  28  12  38  23 /  30  20   0   0   0   0
OMAK           28   8  21  -1  38  18 /  50  20   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...WINTER WEATHER ADVISORY FROM 8 PM THIS EVENING TO 8 AM PDT
     TUESDAY FOR CENTRAL PANHANDLE MOUNTAINS...NORTHERN
     PANHANDLE.

     WINTER WEATHER ADVISORY UNTIL 5 AM PDT TUESDAY FOR COEUR DALENE
     AREA...IDAHO PALOUSE.

WA...WINTER WEATHER ADVISORY UNTIL 5 AM PDT TUESDAY FOR SPOKANE
     AREA...WASHINGTON PALOUSE.

     WINTER WEATHER ADVISORY UNTIL 5 AM PDT TUESDAY FOR NORTHEAST
     MOUNTAINS.

&&
Hazardous weather outlook, Mar 9, 5:48 AM PST, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
648 AM PDT MON MAR 9 2009

IDZ001>004-027-WAZ031-033-036-037-101400-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-WASHINGTON PALOUSE-SPOKANE AREA-
NORTHEAST MOUNTAINS-
648 AM PDT MON MAR 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...NORTHEAST WASHINGTON AND SOUTHEAST
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SNOW ACCUMULATIONS ARE EXPECTED TO MAKE TRAVEL HAZARDOUS OVER
PORTIONS OF THE IDAHO PANHANDLE AND FAR EASTERN WASHINGTON TODAY
AND TONIGHT. SOME COMMUNITIES THAT WILL RECEIVE ACCUMULATING SNOW
TODAY AND TONIGHT ARE SPOKANE...COEUR DALENE...PULLMAN...
COLVILLE...SANDPOINT...KELLOGG...AND ST MARIES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

BITTERLY COLD AIR WILL ENTER EASTERN WASHINGTON AND NORTHERN
IDAHO TONIGHT BEHIND A POTENT ARCTIC COLD FRONT. WIND CHILLS WILL
DIP INTO THE SINGLE DIGITS...AND POSSIBLY BELOW ZERO...EARLY ON
TUESDAY MORNING. THE COLD UNUSUALLY COLD WEATHER WILL PERSIST INTO
WEDNESDAY. THE COLDEST NIGHT WILL BE TUESDAY NIGHT. LOWS WILL
FALL INTO THE SINGLE DIGITS...AND SOME SPOTS MAY DIP BELOW ZERO.

IDZ026-WAZ032-034-035-038-041>044-101400-
LEWISTON AREA-LOWER GARFIELD AND ASOTIN COUNTIES-MOSES LAKE AREA-
UPPER COLUMBIA BASIN-OKANOGAN HIGHE PLATEAU-
648 AM PDT MON MAR 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH
CENTRAL WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

UNSEASONABLY COLD CONDITIONS WILL ACCOMPANY THE PASSAGE OF AN
ARCTIC COLD FRONT LATE TODAY. BY THIS EVENING BLUSTERY NORTH WINDS
WILL DEVELOP THROUGH THE OKANOGAN VALLEY. AFTER MIDNIGHT WIND
CHILLS WILL BE WELL BELOW ZERO IN THE OKANOGAN VALLEY...THE GRAND
COULEE AREA...AND OVER THE WATERVILLE PLATEAU.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

UNUSUALLY COLD WEATHER WILL PERSIST INTO WEDNESDAY. THE COLDEST
NIGHT WILL BE TUESDAY NIGHT. LOWS WILL FALL INTO THE SINGLE
DIGITS...AND SOME SPOTS MAY DIP BELOW ZERO.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Coeur D'Alene Area

When
March 9, 9:00 AM PST to 10:00 PM PST
Where
Coeur D'Alene Area forecast zone
Reported by
Trained Spotter
Coordinates
47.675, -116.700 (the zone’s center; the record gives no point)

Heavy Snow, Idaho Palouse

When
March 9, 9:00 AM PST to March 10, 2:00 AM PST
Where
Idaho Palouse forecast zone
Reported by
Trained Spotter
Coordinates
47.017, -116.685 (the zone’s center; the record gives no point)

Heavy Snow, Central Panhandle Mountains

When
March 9, 10:00 AM PST to March 10, 2:00 AM PST
Where
Central Panhandle Mountains forecast zone
Reported by
Trained Spotter
Coordinates
47.265, -116.491 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2009Every state in 2009This day in weather historyWarnings in Idaho, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157577, 157578, 157579.